Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 75, NWS Shreveport, LA

October 12, 20095 parishes in Louisiana; Cass County, Harrison County, Marion County, Texas

NWS Shreveport, LA issued this flash flood warning at Oct 12, 2009, 8:52 AM CDT for 5 parishes in Louisiana; Cass County, Harrison County, Marion County, Texas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2009, 8:52 AM CDT (13:52 UTC)
Expired
Oct 12, 2009, 12:45 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Bossier Parish, LA, Caddo Parish, LA, Claiborne Parish, LA, Union Parish, LA, Webster Parish, LA, Cass County, TX, Harrison County, TX, Marion County, TX

The radar

The Shreveport radar (KSHV), 29 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 8:55 AM CDTFLASH FLOODMooringsport, LANUMEROUS PARISH ROADS UNDER WATER IN NORTHERN CADDO PARISH
Oct 12, 8:57 AM CDTFLASH FLOODBenton, LANUMEROUS PARISH ROADS UNDER WATER IN NORTHERN BOSSIER PARISH
Oct 12, 9:00 AM CDTFLASH FLOODCotton Valley, LAFIRST PENECOSTAL CHURCH FLOODED
Oct 12, 9:05 AM CDTFLASH FLOODHomer, LAWATER OVER NUMEROUS PARISH ROADS IN NORTHERN CLAIBORNE PARISH
Oct 12, 10:35 AM CDTFLASH FLOODMarshall, TXCOX RD AT BIRMINGHAM...FIVE NOTCH ROAD JUST SOUTH OF I-20...BUCK SHERROD RD JUST SOUTH OF THE CREEK...AND FM 968 AT POTTERS CREEK...ARE ALL CLOSED DUE TO HIGH WATER
Oct 12, 10:40 AM CDTFLASH FLOOD10 Ne Marshall, TXMARSHALL LEIGH RD AT JOHN SANDERS RD IN KARNACK CLOSED DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 121352
FFWSHV
LAC015-017-027-111-119-TXC067-203-315-121745-
/O.NEW.KSHV.FF.W.0075.091012T1352Z-091012T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
852 AM CDT MON OCT 12 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN UNION PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHEASTERN CASS COUNTY IN NORTHEAST TEXAS...
  EASTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF MARSHALL...
  EASTERN MARION COUNTY IN NORTHEAST TEXAS...
  NORTHERN BOSSIER PARISH IN NORTHWEST LOUISIANA...
  NORTHERN CADDO PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF VIVIAN...
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF HOMER...
  NORTHERN WEBSTER PARISH IN NORTHWEST LOUISIANA...

* UNTIL 1245 PM CDT

* AT 848 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAREPTA...
  PLAIN DEALING...HAYNESVILLE AND CULLEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA. THIS IS IN ADDITION TO THE RECENT 4 TO 5 INCHES OF RAIN 
THAT HAVE FALLEN ACROSS PORTIONS OF THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3275 9296 3254 9400 3233 9432 3233 9436
      3235 9439 3276 9447 3298 9393 3300 9258
      3279 9258

$$

05
1 follow-up statement
000 
WGUS74 KSHV 121557
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1057 AM CDT MON OCT 12 2009

TXC067-121604-
/O.CAN.KSHV.FF.W.0075.000000T0000Z-091012T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS TX-
1057 AM CDT MON OCT 12 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CASS COUNTY...

LAT...LON 3275 9296 3254 9400 3233 9432 3235 9439
      3276 9447 3300 9258 3279 9258

$$

LAC015-017-027-111-119-TXC203-315-121745-
/O.CON.KSHV.FF.W.0075.000000T0000Z-091012T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CADDO LA-BOSSIER LA-WEBSTER LA-CLAIBORNE LA-UNION LA-MARION TX-
HARRISON TX-
1057 AM CDT MON OCT 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
HARRISON AND MARION COUNTIES...AND UNION...CLAIBORNE...WEBSTER...
BOSSIER AND CADDO PARISHES...

AT 1054 AM CDT...HEAVY RAIN PRODUCING FLASH FLOODING WAS REPORTED 
OVER THE WARNED AREA. NUMEROUS STREETS HAVE BEEN CLOSED DUE TO HIGH 
WATER ACROSS HARRISON COUNTY IN EAST TEXAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODLAWN...
KARNACK...JEFFERSON...SAREPTA...OIL CITY...HOMER...COTTON 
VALLEY...BERNICE AND BENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3275 9296 3254 9400 3233 9432 3235 9439
      3276 9447 3300 9258 3279 9258

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 3:32 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 12, 3:32 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
332 AM CDT MON OCT 12 2009

.DISCUSSION...
ANOTHER DIFFICULT FORECAST FOR THE UPCOMING WORK WEEK WITH PERIODS
OF RAIN...SEVERAL FRONTAL BOUNDARIES TO DISCUSS AND JUST HOW ALL THIS
WILL EFFECT THE ROLLER COASTER RIDE OF TEMPERATURES ONCE AGAIN
THIS WEEK.

WIDESPREAD RAIN WITH ELEVATED THUNDERSTORMS THIS MORNING DUE TO STRONG
ISENTROPIC LIFT PATTERN. FRONTAL BOUNDARY APPEARS TO BE LOCATED
JUST OFF THE TX/LA COASTS BUT AS THE RAIN FALLS THROUGH A LAYER OF
WARMER AIR JUST OFF THE SURFACE...ITS HELPING TO ALLOW TEMPERATURES
TO SLOWLY RISE ACROSS THE REGION EARLY THIS MORNING. WHILE THETA-E
ADVECTION DOES DIMINISH A LITTLE FROM WEST TO EAST THIS MORNING...
WENT AHEAD AND ADVERTISED CATEGORICAL POPS ACROSS OUR EASTERN TWO
THIRDS AND LIKELY POPS ACROSS OUR WESTERN THIRD. THE BOUNDARY TO
OUR SOUTH WILL SLOWLY BEGIN TO MOVE NORTHWARD TODAY AS A WARM
FRONT AND SHOULD BE IN THE NEIGHBORING VICINITY OF A LFK/HEZ LINE
BY 00Z TNGT. THIS BOUNDARY SHOULD WAFFLE AROUND OVERNIGHT TONIGHT
BEFORE GETTING A BETTER PUSH NORTHWARD DURING THE DAY TUESDAY...
PERHAPS MAKING IT NEAR THE I-20 CORRIDOR. NEEDLESS TO DAY...THE
TEMPERATURE FORECAST IS A NIGHTMARE DEPENDING ON JUST WHERE THIS
BOUNDARY RESIDES OVER THE NEXT 24-36 HOURS. CONCERNING TEMPERATURE
GUIDANCE...WENT CLOSER TO THE NAM/WRF #S AS THE GFS HAS A HISTORY
OF WANTING TO ERODE CP AIRMASSES TOO QUICKLY. ALL SHORT TERM
PROGS INCLUDING THE 00Z ECMWF PAINT THE POTENTIAL FOR HEAVY
RAINFALL ACROSS OUR REGION ON TUESDAY...ESPECIALLY NORTH OF THE
I-20 CORRIDOR OF NE TX/N LA AND THIS IS AN AREA THAT DEFINITELY
DOES NOT NEED ADDITIONAL HEAVY RAINFALL. THIS WILL NEED TO BE
MONITORED CLOSELY BY FUTURE SHIFTS AS A FLASH FLOOD WATCH MAY BE
NEEDED FOR AT LEAST OUR NORTHERN ZONES ON TUESDAY.

MUCH WARMER TUESDAY NIGHT INTO WEDNESDAY AS THE WARM FRONT SHOULD
CONTINUE TO MOVE NORTHWARD...PERHAPS MAKING IT NORTH OF OUR FA BY
WED AFTN. STRONG WESTERLY MID/UPPER FLOW WILL DEVELOP ACROSS THE
SOUTHERN PLAINS DURING THE DAY WEDNESDAY INTO WEDNESDAY NIGHT
WHICH WILL AID IN MOVING A STRONG COLD FRONT INTO OUR NW ZONES
LATE WEDNESDAY NIGHT INTO THE PREDAWN HOURS ON THURSDAY. STRONG
STORMS ARE POSSIBLE ALONG THIS BOUNDARY BUT THERE WILL BE CAPPING
CONCERNS IF OUR REGION REMAINS IN THE WARM SECTOR SOUTH OF THE
NORTHWARD MOVING WARM FRONT WED/WED NIGHT.

UPPER RIDGE FINALLY MIGRATES INTO THE SW CONUS AS A DEEP TROUGH
CARVES ITS WAY INTO THE OHIO/TENN VALLEY BY THE END OF THE WEEK.
MUCH COLDER AIR WILL FILTER IN BEHIND THE COLD FRONT ON THURSDAY
WITH REINFORCING SHOTS OF COOLER AIR THROUGH THE WEEKEND. GIVEN
THE AMPLIFICATION OF THE TROUGH TO OUR EAST...HAVE UNDERCUT
GUIDANCE TEMPS FOR FRIDAY THROUGH THE WEEKEND.

THANKS FOR COORDN...FWD...PRELIMS TO FOLLOW...13.

&&

.AVIATION...
A FAIRLY ILL DEFINED WARM FRONTAL BOUNDARY SOUTH OF THE INTERSTATE
10 CORRIDOR OF SOUTH LA/SE TX...SLOWLY MOVE NORTHWARD THRU PERIOD.
IFR CIGS AND PERIOD OF MODERATE TO HEAVY RAIN IN ELEVATED
CONVECTION WITH EMBEDDED TRW ONGOING MAINLY ALONG AND NORTH OF
INTERSTATE 20. WARM FRONT MAY REACH LFK AFTER 18Z...WITH CIGS
LIFTING TO MVFR AND MORE SCATTERED BUT DEEPER CONVECTION AFTER
FROPA. THIS FRONT WILL SLOWLY MOVE TO NEAR THE INTERSTATE 20
CORRIDOR BY 18Z TUE TIME RANGE. CURRENTLY LFK SEE PREVAILING IFR
VISIBILITIES WITH NO PCPN... ELSEWHERE...TEMPO LOW VISIBILITIES
MAINLY PCPN INDUCED./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  61  72  69  83 /  90  70  90  80  60
MLU  69  62  74  68  78 /  90  70  90  80  80
DEQ  62  56  64  59  79 /  90  70  90  80  60
TXK  59  55  65  61  80 /  90  70  90  80  60
ELD  62  57  67  64  77 /  90  70  90  80  80
TYR  64  60  70  69  86 /  70  70  90  80  50
GGG  66  60  72  69  85 /  70  70  90  80  50
LFK  73  67  81  73  89 /  90  60  90  60  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/07
Hazardous weather outlook, Oct 12, 4:13 AM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
413 AM CDT MON OCT 12 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-121800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
413 AM CDT MON OCT 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...
PERIODS OF LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH TONIGHT
ACROSS MUCH OF NORTHEAST TEXAS...MCCURTAIN COUNTY IN SOUTHEAST
OKLAHOMA...AS WELL AS SOUTHWEST ARKANSAS. ADDITIONAL RAINFALL
AMOUNTS THROUGH TONIGHT SHOULD NOT EXCEED ONE TO ONE AND ONE HALF
INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PERIODS OF MODERATE TO HEAVY RAIN WILL BE POSSIBLE DURING THE DAY
TUESDAY ACROSS THE REGION AS A WARM FRONT PULLS UP NEARLY
STATIONARY SOUTH OF THE REGION...TOWARDS THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS INTO NORTHERN LOUISIANA. RAINFALL
AMOUNTS BEGINNING EARLY TUESDAY INTO TUESDAY NIGHT COULD TOTAL TWO
TO FOUR INCHES...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 30
CORRIDOR. THE GROUND REMAINS VERY SATURATED ACROSS THE REGION AND
ADDITIONAL RAINFALL OF THIS MAGNITUDE COULD CAUSE FLASH FLOODING
PROBLEMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED
THROUGH TONIGHT. HOWEVER...IF HEAVY RAIN DEVELOPS ON TUESDAY...
FIRST RESPONDERS MAY BE NEEDED TO HELP ASSIST WITH FLOODING CONCERNS
ACROSS THEIR COUNTY.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
121800-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
413 AM CDT MON OCT 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TODAY. SOME OF THESE COULD CONTAIN PERIODS OF MODERATE RAINFALL...
ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR OF
NORTHEAST TEXAS AND NORTHERN LOUISIANA AS A WARM FRONT BEGINS TO
LIFT NORTHWARD FROM THE LOUISIANA AND TEXAS GULF COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
PLAGUE THE REGION THROUGH AT LEAST THURSDAY. STORMS DURING THE DAY
THURSDAY COULD BE STRONG TO SEVERE IN NATURE BUT TIMING
DIFFERENCES AND WARM AIR ALOFT MAY PRECLUDE STRONG THUNDERSTORM
DEVELOPMENT. THIS WILL NEED TO BE CLOSELY MONITORED THROUGH THE
WEEK.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCE MANAGEMENT PERSONNEL
SHOULD NOT BE NEEDED TODAY OR TONIGHT.

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:41 AM CDTAreal Flood AdvisorySHVUnion79 min
Oct 12, 9:51 AM CDTAreal Flood AdvisorySHVBossier, Caddo114 min
Oct 12, 10:55 AM CDTRiver Flood WarningSHVBienville, Bossier, Red River, Webster32 days
Oct 12, 1:31 PM CDTAreal Flood AdvisorySHVWinn119 min
Oct 12, 9:24 AM CDTRiver Flood WarningSHVGregg, Smith, Upshur, Wood33 days
Oct 12, 9:24 AM CDTRiver Flood WarningSHVWood6 days

Nearby

Flash Flood Warnings in Louisiana, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.